News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: I want to get off of Bupropion... Help!


 Courtsly82 - Thu Jul 29, 2010 4:13 pm

Hello. I am on the anti-depressant Bupropion and looking into joining the military. I was told that I need to be off of the medication for 6 mths to a year in order to qualify to join. I can't reach my doctor (isn't returning phone calls) and I really need to know how to taper off of the medication since I was told not to quit cold turkey.
Any help would be greatly appreciated.
Thanks.
 Faye Lang, RN, MSW - Fri Jul 30, 2010 9:08 pm

Hello Courtsly82,

Congratulations on your plan to join the military. I hope it works out for you.

Bupropion has a relatively short half-life, or the time it takes for about half of the medication to clear from your body, of 8 to 24 hours. It takes about 4 weeks to reach therapeutic levels in your bloodstream when you first take the medication, which is usually established by increasing the dosage during that time. To discontinue the medication, it needs to be tapered downward and should not be stopped abruptly. The general recommendation is to taper downward over a period of 2 to 3 weeks. Recently reported experiences suggest that taking a bit longer is good for a successful result. You didn't mention the dosage that you are taking, but the guideline is to reduce the dosage amount every 3 to 4 days in increments as even as you can make them. If you doctor hasn't returned your call, it would be a good idea to leave a message regarding how you plan to taper off the medication so that he or she will be aware of it.

If you have symptoms of depression (feelings of sadness, tearfulness, loss of enjoyment or interest in usual activities, sleep problems of either too much, too little, or disrupted sleep, unplanned weight gain or loss, unusual fatigue, feelings of self-harm, associated physical symptoms such as backache, headache or general malaise, irritability, or any unusual problems), discontinuing the medication is not advisable. If after you discontinue the medication you experience recurring symptoms, you should notify your doctor right away.

Good luck to you!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here